Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 272, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2012, 2:30 PM EDT for 7 counties in Virginia. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2012, 2:30 PM EDT (18:30 UTC)
- Expired
- Jul 18, 2012, 3:45 PM EDT
- In force
- 75 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Amherst County, VA, Bath County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
658
WUUS51 KRNK 181830
SVRRNK
VAC005-009-017-023-163-530-678-181945-
/O.NEW.KRNK.SV.W.0272.120718T1830Z-120718T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
SOUTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA
NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA
EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 345 PM EDT.
* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GOSHEN TO COLLIERSTOWN...AND MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLLIERSTOWN...
ROCKBRIDGE BATHS...
LEXINGTON CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD!
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3793 7920 3787 7914 3770 7933 3761 7943
3762 7944 3761 7946 3759 7945 3754 7952
3776 7986 3788 7969 3809 7949
TIME...MOT...LOC 1830Z 320DEG 6KT 3794 7946 3780 7961
$$3 follow-up statements
430
WWUS51 KRNK 181843
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT WED JUL 18 2012
VAC005-009-017-023-163-530-678-181945-
/O.CON.KRNK.SV.W.0272.000000T0000Z-120718T1945Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-
BOTETOURT VA-BATH VA-AMHERST VA-ALLEGHANY VA-
243 PM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON... ROCKBRIDGE...
NORTHEASTERN BOTETOURT...SOUTHEASTERN BATH...NORTHWESTERN AMHERST AND
EASTERN ALLEGHANY COUNTIES...
AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLLIERSTOWN...MOVING
SOUTH AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
COLLIERSTOWN...
LEXINGTON CITY...
NATURAL BRIDGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3793 7920 3787 7914 3770 7933 3761 7943
3762 7944 3761 7946 3759 7945 3754 7952
3776 7986 3788 7969 3809 7949
TIME...MOT...LOC 1844Z 340DEG 8KT 3776 7960
$$275
WWUS51 KRNK 181908
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED JUL 18 2012
VAC017-678-181918-
/O.CAN.KRNK.SV.W.0272.000000T0000Z-120718T1945Z/
CITY OF LEXINGTON VA-BATH VA-
308 PM EDT WED JUL 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LEXINGTON...
SOUTHEASTERN BATH COUNTY IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3770 7933 3761 7946 3759 7945 3754 7952
3776 7986 3786 7972 3784 7969 3787 7967
TIME...MOT...LOC 1908Z 340DEG 8KT 3776 7980
$$
VAC005-023-163-530-181945-
/O.CON.KRNK.SV.W.0272.000000T0000Z-120718T1945Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-BOTETOURT VA-ALLEGHANY VA-
308 PM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR THE CITY OF BUENA VISTA... SOUTHWESTERN ROCKBRIDGE...NORTHEASTERN
BOTETOURT AND EASTERN ALLEGHANY COUNTIES...
AT 306 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GLEN WILTON...OR NEAR CLIFTON FORGE CITY...MOVING SOUTH AT 10
MPH.
LOCATIONS IMPACTED INCLUDE...
GLEN WILTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3770 7933 3761 7946 3759 7945 3754 7952
3776 7986 3786 7972 3784 7969 3787 7967
TIME...MOT...LOC 1908Z 340DEG 8KT 3776 7980
$$723
WWUS51 KRNK 181924
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT WED JUL 18 2012
VAC005-023-163-530-181935-
/O.CAN.KRNK.SV.W.0272.000000T0000Z-120718T1945Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-BOTETOURT VA-ALLEGHANY VA-
324 PM EDT WED JUL 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA...
SOUTHWESTERN ROCKBRIDGE...NORTHEASTERN BOTETOURT AND EASTERN
ALLEGHANY COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3770 7933 3761 7946 3759 7945 3754 7952
3776 7986 3786 7972 3784 7969 3787 7967
TIME...MOT...LOC 1925Z 340DEG 8KT 3772 7978
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:37 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 18, 1:37 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 137 PM EDT WED JUL 18 2012 .SYNOPSIS... HIGH PRESSURE COVERED THE SOUTHEAST UNITED STATES. A COLD FRONT WILL PUSH SOUTH ACROSS THE REGION THURSDAY INTO FRIDAY. THIS WEEKEND THE FRONT REMAINS TO OUR SOUTH. && .NEAR TERM /THROUGH TONIGHT/... AS OF 105 PM EDT WEDNESDAY... REALLY SLOW MOVING TSRA OCCURRING OVER THE MTNS ATTM...AND WILL HAVE TO WATCH FOR FLOODING ISSUES...HOWEVER COVERAGE NOT ENOUGH FOR WATCH AT THIS TIME. STORMS PULSING UP WITH POTENTIAL FOR STRONG GUSTS AND SMALL HAIL. THE REST OF THE AFTERNOON WILL SEE MOST COVERAGE OVER THE MTNS WITH ISOLATED TO THE EAST. MAY SEE BETTER COVERAGE TOWARD 5-6 PM ACROSS THE PIEDMONT WITH OUTFLOW INTERACTIONS. BEST INSTABILITY FOR WINDS LIES FROM THE SHENANDAOH VALLEY AND HIGHLANDS EAST INTO THE VA PIEDMONT. SVR THREAT GREATEST HERE...WITH FLOOD THREAT GREATEST OVER THE MTN EMPIRE/SRN WV INTO THE NC MTNS. PREVIOUS DISCUSSION AT 1045 AM... JUICY AIRMASS IN PLACE THIS MORNING WILL BE THE FUEL FOR STORM DEVELOPMENT AT LEAST BY NOON ACROSS THE WV/FAR SW VA AND NW NC MTNS...AND SPREADING EAST THROUGH THE AFTN. THE MODELS SHOWING SOME AGREEMENT AS TO PLACEMENT OF HIGHER THREAT ALONG THE BLUE RIDGE AND ALLEGHANY HIGHLANDS...ALTHOUGH THE 00Z ECMWF WAS PERFORMING BETTER OVERALL WITH THE EMBEDDED SHORTWAVES AND MORE ORGANIZED ACTIVITY IN THE OHIO VALLEY THIS MORNING. THE STORM PREDICTION CENTER PUT THE NORTHWESTERN HALF OF THE AREA IN A SLIGHT RISK THIS AFTERNOO AND EVENING...AND WITH DCAPES ABOVE 1000 J/KG AND FORECAST TO 2000 BY THIS AFTN...DAMAGING WIND GUSTS WILL BE THE MAIN THREAT...DESPITE WEAK FLOW ALOFT. THESE STORMS WILL ALSO BE SLOW MOVERS WITH HEAVY RAIN AND/OR FLOODING POTENTIAL. SKY COVER SEEMS LESS THAN FORECAST ACROSS THE EAST AND SEE TEMPS WARMING RAPIDLY HERE. BUMPED HIGHS UP ANOTHER DEGREE OR TWO. THIS DOES PLACE A FEW EASTERN COUNTIES IN THE 105 DEGREE RANGE FOR HEAT INDICES...BUT ONLY FOR ABOUT AN HOUR...SO WILL LEAVE OUT OF HEAT ADVISORY AND KEEP THE MENTION IN THE HWO. PREVIOUS VALID DISCUSSION FROM 345 AM TODAY... UPPER TROF BEGINS TO DEVELOP OVER THE EASTERN UNITED STATES TODAY AND TONIGHT. MODELS SHOW LITTLE TO NO CHANGE IN 500 MB HEIGHTS BUT THE DEVELOPMENT OF THE TROF BEGINS TO CHANGE THE ORIENTATION OF THE MID LEVEL FLOW. 00Z RUN OF THE LOCAL WRF SUGGESTED THAT A PRE FRONTAL LINE OF THUNDERSTORMS WILL MOVE CENTRAL WEST VIRGINIA AND SOUTHERN PENNSYLVANIA SOUTH INTO THE FORECAST AREA...REACHING BATH COUNTY AROUND 22Z AND EXITING YADKIN COUNTY AROUND 05Z. WILL WAIT AND SEE OF THIS DEVELOPS UPSTREAM BEFORE INCREASING THE PROBABILITY OF PRECIPITATION. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 330 AM EDT WEDNESDAY... THE FRONTAL BOUNDARY WILL SLOWLY DROP SOUTH INTO OUR REGION WITH A WAVE OF LOW PRESSURE RIDING ALONG IT. SURFACE WAVE WILL SLIDE EAST IN THE ATLANTIC FRIDAY NIGHT INTO SATURDAY MORNING. SLOWED DOWN THE TIMING OF THE FRONT SOUTHWARD. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONTAL BOUNDARY. SOME OF THE STORMS WILL BE HEAVY RAIN PRODUCERS AS PWATS REMAIN HIGH IN THE 1.75 TO 2 INCH RANGE. ADDED THE MENTION OF THUNDERSTORMS WITH HEAVY RAINS. HIGHS ON THURSDAY SHOULD BE WARMER THAN NORMAL AHEAD OF THE FRONT WITH READINGS FROM THE LOWER 80S IN THE MOUNTAINS TO LOWER 90S IN THE SOUTHEAST. LOWS THURSDAY NIGHT WILL VARY FROM THE MID 60S IN THE MOUNTAINS TO THE LOWER 70S IN THE PIEDMONT. CLOUD COVER AND CONVECTION WILL TRIM THE HIGHS ON FRIDAY WITH READINGS FROM THE UPPER 70S IN THE WEST TO THE UPPER 80S IN THE SOUTHEAST. LOWS FRIDAY NIGHT WILL GENERALLY BE IN THE LOWER 60S TO THE UPPER 60S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 1213 PM EDT TUESDAY... FORECAST HAS SLOWED DOWN THE TIMING OF THE FRONT WHICH IS TYPICAL THIS TIME OF YEAR...WITH RIDGING HARD TO SUPPRESS IN THE SOUTHEAST. THE CONSENSUS SHOWS FRONT WEAKENING BUT ENOUGH LIFT AND MOISTURE TO KEEP THE CHANCE OF STORMS AROUND THROUGH SUNDAY. THE FRONT WILL FINALLY SAG SOUTH OF US TOWARD THE END OF THE WEEKEND AND START TO DISSIPATE...WHILE THE HEAT RIDGE OVER THE CENTRAL U.S. LOOKS TO STAY IN THIS GENERAL AREA THROUGH THE PERIOD KEEP OUR FORECAST AREA IN THE NW FLOW ALOFT ON WRN FRINGE OF THE TROUGH IN THE NORTHEAST. THERE WILL BE ENOUGH DISTURBANCES AND MODEST HEATING TO KEEP THE SMALL SHOWER OR STORM THREAT EACH DAY...WITH TEMPS STAYING AROUND NORMAL FOR LATE JULY...WITH STILL SOME MUGGY NIGHTS EXPECTED. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 120 PM EDT WEDNESDAY... WILL SEE TS IN VICINITY OVER THE MTNS INTO ROANOKE THIS AFTERNOON WITH LESS COVERAGE AT LYH/DAN. WILL HAVE TEMPO FOR TS AT BLF/LWB EARLY AND AMEND AS NECESSARY IF STORMS APPROACH TERMINALS. OUTSIDE OF STORMS SHOULD SEE VFR CONDITIONS. IN THE STORMS...HEAVY RAIN AND MVFR OR LOWER EXPECTED WITH GUSTY WINDS AS WELL. THOSE FLYING ACROSS THE MTNS AND PIEDMONT WILL ENCOUNTER TOWERING CU AND CBS ESPECIALL ALONG/WEST OF THE BLUE RIDGE MTNS. ACTIVITY WILL WANE THIS EVENING WITH LOSS OF HEATING BUT WE MAY SEE SHOWERS LINGER OVERNIGHT IN A FEW SPOTS. ATTM...LEANING TO VFR CODNITIONS TRANSITIONING TO MVFR OR LOWER AT THE MTN TERMINALS AND MVFR OUT EAST FOR FOG. ANY RAIN NEAR/AT TERMINALS AND CLEARING SKIES OVERNIGHT SHOULD ALLOW FOR FOG DEVELOPMENT. FOG WILL SLOWLY LIFT AROUND 12-14Z THU WITH STORMS HOLD OFF UNTIL AFTER 18Z...ALTHOUGH A FEW MAY FORM AGAIN BY 18Z IN THE MTNS. THURSDAY AFTERNOON...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM THE NORTH THURSDAY NIGHT INTO FRIDAY. THIS WILL RESULT IN MORE WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING... WITH ADDITIONAL STORMS OVER THE SOUTHERN PART OF THE FORECAST AREA FRIDAY WITH THE FRONT STILL NEARBY. FRIDAY NIGHT INTO SUNDAY...SOME LINGERING SHOWERS/STORMS WILL STILL BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND RIVER VALLEY FOG. && .CLIMATE... RECORD HIGH TEMPS FOR TODAY... ROANOKE 102 IN 1977 LYNCHBURG 99 IN 1942 DANVILLE 101 IN 1980 BLACKSBURG 94 IN 1988 BLUEFIELD 90 IN 2006 && .EQUIPMENT... NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE AIR. COMMERCIAL POWER HAS BEEN RESTORED...BUT TELCO SIGNAL IS NOT REACHING THE SITE. IT IS POSSIBLE THIS MAY BE FIXED TODAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ047. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...KK LONG TERM...WP AVIATION...AMS/WP CLIMATE... EQUIPMENT...
Hazardous weather outlook, Jul 18, 9:22 AM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 922 AM EDT WED JUL 18 2012 VAZ047-191330- BUCKINGHAM- 922 AM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ022>024-034-035-045-046-191330- ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- 922 AM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS. HEAT INDICES WILL ALSO SURGE TO AROUND 100 TO 104 DEGREES IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>014-018>020-WVZ042>045-191330- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 922 AM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ043-044-058-059-191330- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 922 AM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HEAT INDICES SHOULD TOP OUT IN THE 100 TO 104 DEGREE RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>004-018>020-VAZ015>017-032-033-191330- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL- FLOYD-PATRICK-FRANKLIN- 922 AM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 12:27 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT WED JUL 18 2012 VAZ015-181700- GRAYSON VA- 1227 PM EDT WED JUL 18 2012 ...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY... AT 1221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INDEPENDENCE. THIS STORM IS NEARLY STATIONARY. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LOCATIONS THAT WILL BE IMPACTED INCLUDE INDEPENDENCE AND RURAL AREAS ALONG HIGHWAY 58 BETWEEN GALAX AND BRIDLE CREEK. LAT...LON 3671 8101 3656 8096 3657 8121 3666 8123 WP
Special weather statement, Jul 18, 12:35 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT WED JUL 18 2012
VAZ015-181715-
GRAYSON VA-
1235 PM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT WESTERN GRAYSON COUNTY...
AT 1229 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF MOUTH OF WILSON...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF GRAYSON
COUNTY...ALONG HIGHWAY 58 BETWEEN GRAYSON HIGHLANDS STATE PARK AND
BRIDLE CREEK...AND ALONG TROUTDALE HIGHWAY AROUND VOLNEY.
LAT...LON 3663 8152 3673 8134 3658 8127 3657 8135
3658 8143
WPSpecial weather statement, Jul 18, 1:13 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT WED JUL 18 2012
VAZ007-181815-
TAZEWELL VA-
113 PM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...
AT 108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
RICHLANDS...MOVING SOUTHEAST AT 5 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...POSSIBLY AS MUCH AS TWO
INCHES IN SOME AREAS...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR RICHLANDS AROUND 145 PM...BANDY AROUND 205
PM...CEDAR BLUFF AROUND 210 PM AND CLAYPOOL HILL AROUND 215 PM.
LAT...LON 3718 8187 3721 8177 3725 8174 3721 8168
3721 8156 3724 8151 3722 8147 3708 8165
3701 8181 3705 8183 3710 8189 3714 8191
16Special weather statement, Jul 18, 1:57 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED JUL 18 2012
VAZ019-020-WVZ045-181845-
ALLEGHANY VA-BATH VA-GREENBRIER WV-
157 PM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH AND GREENBRIER
COUNTIES...
AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEOLA...MOVING
EAST AT 5 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR NATURAL WELL AROUND 300 PM.
LAT...LON 3802 7987 3784 8003 3790 8026 3805 8013
3806 8011
16Special weather statement, Jul 18, 2:13 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT WED JUL 18 2012
NCZ001>003-018-019-VAZ016-181915-
ALLEGHANY NC-ASHE NC-CARROLL VA-SURRY NC-WATAUGA NC-WILKES NC-
213 PM EDT WED JUL 18 2012
...SLOW MOVING THUNDERSTORMS WILL BRING HEAVY RAINS TO AREAS ALONG
AND EITHER SIDE OF THE BLUE RIDGE ...
AT 204 PM EDT...THUNDERSTORMS WITH HEAVY RAIN EXTENDED ALONG THE
BLUE RIDGE FROM NEAR FANCY GAP VIRGINIA SOUTHWEST TO BLOWING ROCK
AND BOONE. THESE STORMS WERE SLOW MOVING...DRIFTING EAST AT 5 MPH.
ONE HOUR RAINFALL RATES UP TO 2 OR 3 INCHES WILL CREATE PONDING OF
WATER ON ROADS AND FLOOD ROADSIDE DITCHES AND SOME CULVERTS. SMALL
STREAMS WILL ALSO RESPOND BY RISING QUICKLY.
IN ADDITION...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL OCCUR.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE....LOWGAP...STONE
MOUNTAIN...LAUREL SPRINGS...IDLEWILD AND DEEP GAP.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3632 8159 3656 8097 3656 8084 3660 8087
3664 8077 3660 8063 3635 8098 3609 8149
3611 8155 3611 8176
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:27 PM EDT | Special Weather Statement | RNK | Grayson | 33 min |
| Jul 18, 12:35 PM EDT | Special Weather Statement | RNK | Grayson | 40 min |
| Jul 18, 1:13 PM EDT | Special Weather Statement | RNK | Tazewell | 62 min |
| Jul 18, 1:57 PM EDT | Special Weather Statement | RNK | Alleghany | 48 min |
| Jul 18, 2:23 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 62 min |
| Jul 18, 2:35 PM EDT | Special Weather Statement | RNK | Patrick | 25 min |
| Jul 18, 2:56 PM EDT | Special Weather Statement | RNK | Buckingham | 34 min |
| Jul 18, 3:05 PM EDT | Special Weather Statement | RNK | Bland | 40 min |
| Jul 18, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig | 57 min |
| Jul 18, 3:23 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Wythe | 28 min |
| Jul 18, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 17 min |
| Jul 18, 4:00 PM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| Jul 18, 4:08 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Jul 18, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 44 min |
| Jul 18, 4:19 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| Jul 18, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 54 min |
| Jul 18, 4:38 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 67 min |
| Jul 18, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 49 min |
| Jul 18, 5:33 PM EDT | Flash Flood Warning | RNK | Buckingham | 3 hr |
| Jul 18, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.